Iowa, 2014

Heavy Rain in Iowa, August 27, 2014

August 27, 2014 · NWS DMX · 2 events in 1 county or zone

A frontal boundary became stationary south of Iowa. The surface front was over central Missouri, however the front at 850 mb was considerably farther north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary became stationary south of Iowa. The surface front was over central Missouri, however the front at 850 mb was considerably farther north. As the nocturnal low level jet formed, thunderstorms developed in southwest Iowa. The airmass was unstable with 2000 to 3000 J/kg of elevated CAPE to the south of Iowa. The storms produced rainfall in the one to two inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 27, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT WED AUG 27 2014

.SHORT TERM /TODAY/...
ISSUED AT 317 AM CDT WED AUG 27 2014

HIGH PRESSURE TO THE NORTH OF IOWA IS DOING ITS BEST TO LIMIT
INSTABILITY OVER THE STATE THIS MORNING. DESPITE THIS...A COUPLE
AREAS OF CONVECTION HAVE DEVELOPED. THE FIRST IS OVER CENTRAL IOWA
ALONG THE HWY 30 AND INTERSTATE 80 CORRIDOR WHERE WEAK CONVECTION
HAS DEVELOPED ALONG THE H7 MOISTURE ADVECTION AXIS. THIS ACTIVITY
SHOULD GRADUALLY SHIFT TO THE EAST AS THE ADVECTION THROUGH THIS
AREA DEPARTS. ANOTHER AREA IS OVER FAR SOUTHWEST IOWA WHERE THE H85
MOISTURE ADVECTION IS OCCURRING. THIS AREA SHOULD BE THE FOCUS REGION
FOR PRECIPITATION THROUGH THE MORNING.

A SHORT WAVE ACROSS EASTERN COLORADO WILL LIFT INTO CENTRAL NEBRASKA
BY MID AFTERNOON AND BEGIN TO SPREAD SOME KINEMATIC FORCING INTO
WEST CENTRAL AND SOUTHWEST IOWA ALONG WITH INCREASING UPPER LEVEL
DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. THIS IN
ADDITION TO THE MOISTURE TRANSPORT INTENSIFYING INTO THE REGION WILL
RESULT IN INCREASING THUNDERSTORM CHANCES. WILL KEEP THE CURRENT
FLASH FLOOD WATCH IN PLACE THROUGH 15Z. STILL ENOUGH THREAT FOR
HEAVY RAIN THROUGH THIS PERIOD...ESPECIALLY ON THE SOUTHERN EDGE TO
KEEP IN PLACE. DRY CONDITIONS ARE EXPECTED TO PREVAIL MUCH OF THE
DAY OVER THE CENTRAL AND NORTHEAST PORTIONS OF THE FORECAST AREA.
TEMPERATURES WILL BE SIMILAR TO TUESDAY THOUGH POTENTIAL FOR
CONSIDERABLE CLOUDINESS OVER THE SOUTHWEST MAY HOLD TEMPERATURES
DOWN A BIT IN THAT AREA.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 317 AM CDT WED AUG 27 2014

PRIMARILY WET PATTERN WILL CONTINUE TO AFFECT CENTRAL IOWA
THROUGH MUCH OF EXTENDED. UPPER LEVEL LOW WILL BEGIN TO PUSH
EASTWARD INTO FOUR CORNERS REGION THROUGH THE DAY TODAY WHICH WILL
BEGIN TO HELP PUSH SURFACE LOW ACROSS WESTERN KS TO THE EAST.
HOWEVER...THIS SYSTEM WILL BE VERY SLOWLY MOVING WITH LOW LIFTING
INTO IOWA FOR LATE IN THE PERIOD. WITH SLOW MOVING
SYSTEM...PERIODS OF PRECIPITATION WILL LINGER...WITH HEAVY
RAINFALL REMAINING POSSIBLE. MAIN PERIOD OF CONCERN WILL BE
TONIGHT AS STRONG SHORTWAVE PUSHES EAST OVER BOUNDARY...BRINGING
BEST CHANCE FOR HEAVY RAINFALL. MODELS HAVE ONCE AGAIN BEGUN TO
SLOW DOWN PROGRESSION OF THIS SYSTEM...AND GIVEN SLOWER START TO
OVERNIGHT PRECIPITATION TUESDAY NIGHT...HAVE BACKED OFF ON POPS
FOR BEGINNING OF PERIOD. BEST FORCING WILL BEGIN TO PUSH INTO
SOUTHERN AND WESTERN IOWA NEAR 00Z...THOUGH LLJ REMAINS FURTHER
WEST INTO NE...HELPING TO KEEP POPS WEST. PRECIPITATION WILL
SPREAD INTO IOWA...WITH BEST CHANCES COMING AFTER 06Z AS LLJ
BEGINS TO PUSH INTO WEST CENTRAL IOWA. MODELS HAVE
REMAINED CONSISTENT WITH PULLING JET INTO WEST CENTRAL AND
NORTHERN IOWA THROUGH THE OVERNIGHT HOURS. THEREFORE HAVE KEPT
BEST CHANCES TO THE WEST AND NORTH...NEAR GOING...THOUGH MODELS
CONTINUE TO BRING HEAVIEST PRECIPITATION FURTHER NORTH...INTO
SOUTHERN MINNESOTA THROUGH THE DAY THURSDAY...AND HAVE CUT BACK
SLIGHTLY ON SOUTHERN EXTENT OF POPS THROUGH THE DAY THURSDAY.

FRONTAL BOUNDARY WILL REMAIN DRAPED INTO IOWA FOR THE OVERNIGHT
THURSDAY AND WILL SLOWLY PUSH EAST DURING THE DAY FRIDAY. THIS
WILL LEAD TO ADDITIONAL CHANCES FOR RAINFALL...AGAIN WITH THE
POTENTIAL FOR HEAVY RAINFALL...OVERNIGHT THURSDAY AS UPPER LOW
PUSHES EAST. HOWEVER...TIMING OF THIS SYSTEM AND BEST CHANCES FOR
PRECIPITATION REMAINS UNCERTAIN WITH NAM MORE
AGGRESSIVE...BRINGING WAVE THROUGH THURSDAY NIGHT AND OTHER MODELS
A BIT SLOWER...RESULTING IN BEST CHANCES FOR PRECIPITATION INTO
THE DAY FRIDAY. HAVE THEREFORE KEPT CHANCE POPS MENTIONED FOR
THESE PERIODS. SYSTEM WILL SLOWLY PUSH OUT FRIDAY...WITH
ADDITIONAL LINGERING PRECIPITATION POSSIBLE SATURDAY. SATURDAY
NIGHT WILL SEE BRIEF BREAK IN PRECIPITATION CHANCES BEFORE A
LARGE UPPER LEVEL LOW PRESSURE SYSTEM PUSHES EAST ACROSS
CANADA...WITH FRONTAL BOUNDARY DROPPING SOUTH INTO IOWA FOR THE
END OF THE WEEKEND AND INTO THE END OF THE PERIOD.

BEST CHANCES FOR HEAVY RAIN WILL COME TONIGHT WITH AMPLE MOISTURE
AROUND...CONTINUING TO INCREASE THROUGH THE OVERNIGHT. PWAT VALUES
WILL NEAR 2 INCHES INTO EARLY THURSDAY MORNING. THIS IS SEASONALLY
VERY HIGH. IN ADDITION...GOOD WARM CLOUD DEPTHS AND STRONG FORCING
WILL ALLOW FOR EFFICIENT RAINFALL PRODUCING STORMS. FLOW WILL BE
GENERALLY ALONG THE BOUNDARY WITH RELATIVELY SLOW STORM MOTIONS
WHICH WILL ALLOW FOR SLOW MOVING STORMS AND POSSIBLY BACK BUILDING
ALONG BOUNDARY. GIVEN RELATIVELY WET CONDITIONS ACROSS MUCH OF
IOWA...WILL LIKELY NEED A FLASH FLOOD WATCH ACROSS PORTIONS OF THE
NORTH AND WEST. HOWEVER...HAVE OPTED NOT TO ISSUE ATTM TO ALLOW
FOR MORE FINE TUNING WITH TIMING AND PLACEMENT OF HEAVIEST
RAINFALL.

TEMPERATURES WILL BE GENERALLY STEADY THROUGH THE
PERIOD...HOWEVER PRECIPITATION TRENDS WILL MAKE TEMPERATURES
FORECASTING DIFFICULT. IMPACTS FROM PRECIPITATION AT TIMES WILL
LIKELY ALLOW FOR MUCH COOLER TEMPERATURES THAN GOING.
HOWEVER...HAVE KEPT TEMPERATURES A BIT WARMER IN THE OVERNIGHT
WITH CLOD COVER EXPECTED...THOUGH AGAIN LOCAL INFLUENCES FROM
STORMS MAY ALLOW FOR COOLER LOWS.

&&

.AVIATION...27/12Z
ISSUED AT 647 AM CDT WED AUG 27 2014

THUNDERSTORM TRENDS WILL CONTINUE TO BE THE AVIATION CONCERN
THROUGH THE PERIOD. SCT STORMS ARE POSSIBLE VICINITY OF KDSM AND
KOTM THIS MORNING. MORE WIDESPREAD ACTIVITY WILL DEVELOP BY
TONIGHT AND IMPACT ALL LOCATIONS. PRECIPITATION COULD BE HEAVY AT
TIMES ESPECIALLY NORTH AT KFOD AND KMCW. WIDESPREAD MVFR CIGS
POSSIBLE LATE. WINDS WILL BE EAST TO SOUTHEAST AT LESS THAN 10 KTS
EXCEPT FOR HIGHER GUST NEAR THUNDERSTORM OUTFLOW.

&&

.HYDROLOGY...
ISSUED AT 317 AM CDT WED AUG 27 2014

CHANCES FOR HEAVY RAINFALL WILL REMAIN THROUGH THE BEGINNING OF
THE EXTENDED...WITH THE BEST CHANCES COMING TONIGHT ACROSS THE
WEST AND NORTH AND AGAIN THURSDAY NIGHT. GIVEN RECENT HEAVY RAINS
ACROSS MUCH OF IOWA...FLASH FLOOD GUIDANCE REMAINS NEAR OR BELOW
TWO INCHES AN HOUR. HEAVY RAINFALL AND TRAINING OF STORMS WILL
ALLOW FOR PRECIPITATION RATES VERY NEAR TO FLASH FLOOD GUIDANCE
ACROSS AFFECTED AREAS. A FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE CWA TONIGHT AND AGAIN THURSDAY NIGHT.

IN ADDITION...HEAVY RAINFALL WILL LEAD TO RISES ON LOCAL STREAMS.
CURRENT STREAM FLOW IS FAIRLY LOW...THOUGH RAPID RAINFALL MAY
ALLOW FOR SIGNIFICANT RUN OFF WHICH WILL HELP TO RISE STREAMS
QUICKLY. LOW END FLOODING MAY BE POSSIBLE ALONG RIVERS...WITH
SMALLER STREAMS SEEING GREATER RISES IF AFFECTED BY HEAVY
RAINFALL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR AUDUBON-
CARROLL-CASS-CRAWFORD.

&&

SHORT TERM...DONAVON
LONG TERM...AWB
AVIATION...DONAVON
HYDROLOGY...AWB
Hazardous weather outlook, Aug 27, 4:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT WED AUG 27 2014

IAZ044-045-057-070-281100-
CRAWFORD-CARROLL-AUDUBON-CASS-
502 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS WILL
BE PRIMARILY SCATTERED THROUGH THE AFTERNOON...WITH COVERAGE
INCREASING INTO THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE POSSIBLE
WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...ESPECIALLY
IN THE EARLY MORNING HOURS AND AGAIN OVERNIGHT. A FEW THUNDERSTORMS
MAY BE SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN
ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE
POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA
WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO
FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE
STORMS MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

IAZ005>007-016-017-024>028-036>039-049-050-281100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-
TAMA-
502 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. HEAVY RAINFALL WILL BE
POSSIBLE WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL
POSSIBLE. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN
ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE
POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA
WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO
FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE
STORMS MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

IAZ004-015-023-033>035-046>048-058>062-071>075-081>086-092>097-
281100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-GREENE-BOONE-STORY-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
502 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS WILL
BE PRIMARILY SCATTERED THROUGH THE AFTERNOON...WITH COVERAGE
INCREASING INTO THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE POSSIBLE
WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...ESPECIALLY
IN THE EARLY MORNING HOURS AND AGAIN OVERNIGHT. A FEW THUNDERSTORMS
MAY BE SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN
ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE
POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA
WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO
FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE
STORMS MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

AWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Taylor

When
August 27, 6:00 AM CST
Where
Taylor County, 1.57 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.500

Rainfall in the past 24 hours was 2.1 inches.

Heavy Rain, Taylor

When
August 27, 7:44 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

One inch of rainfall was measured at the 0600 CST observation time with another 0.25 inches since 0600 CST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530821, 530822.